Thunderstorm Wind, Knox
- When
- July 13, 5:20 PM CST
- Where
- Knox County, 0.45 mi WSW of Edina to Edina
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 40.167, -92.178
Thunderstorm winds blew down several trees around town.
Isolated storms developed over portions of northeast Missouri. Some of the storms produced damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Isolated storms developed over portions of northeast Missouri. Some of the storms produced damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 13, 2:56 PM CST, 2 hours 24 minutes earlier.
Area Forecast Discussion
National Weather Service Saint Louis MO
356 PM CDT Fri Jul 13 2018
.SHORT TERM... (Through Late Saturday Afternoon)
Issued at 236 PM CDT Fri Jul 13 2018
Despite the broad upper ridging pattern in place, a shortwave was
moving through the upper midwest and western Great Lakes at 18z
Fri. This feature will bring a chance of SHRA/TSRA to the area
tonight through late Saturday afternoon. Elsewhere, hot/humid
conditions will remain in place, and no changes were made to the
existing Heat Advisory.
Isolated to scattered SHRA/TSRA have developed this afternoon
across NE/MO/IA ahead of a shortwave and a weak surface cold
front. There should be some temporary reduction in SHRA/TSRA
coverage across the northern LSX CWA after sunset due to loss of
diurnal heating. The nocturnal LLJ will be oriented nearly
parallel to the front tonight, therefore there will probably be a
zone of convection along the front and isolated SHRA/TSRA cannot
be ruled out across northeastern MO overnight. The coverage
should increase again on Saturday as the cold front continues to
sag southward and the shortwave moves closer to the region.
SHRA/TSRA will begin spreading southward during the day, but most
of the southern half of the CWA will probably stay dry until
Saturday evening (see discussion below).
Overnight lows are expected to be a few degrees warmer than last
night due to the combination of higher dew points across the area
and increased cloud cover across the northern CWA. The highest
lows will be across the western CWA in central MO, offering little
relief from the hot/humid conditions which this area has
experienced lately.
Although the high temperatures on Saturday will be generally
similar to what they were on Friday (cooler in central MO but
warmer in southwestern IL), the dew points are expected to be
several degrees warmer across the area, especially near and east
of the Mississippi River. This will produce peak heat index values
of around 105 deg F in the St. Louis metropolitan area and parts
of southwestern IL. Heat index values will likely be a few degrees
lower in central MO, but there have already been a couple of
consecutive days where the peak heat index has reached 100 deg F
in this area, therefore the existing Heat Advisory issued for
Saturday will be retained for a corridor stretching from central
MO through the St. Louis metropolitan area and into southwest IL.
Kanofsky
.LONG TERM... (Saturday Night through Next Friday)
Issued at 236 PM CDT Fri Jul 13 2018
At the beginning of the period, chances of showers and storms
will be focused primarily over the northern half of the CWA before
expanding across the entire CWA during the overnight hours. For
Sunday, dew points look to be on track to reach the low- to mid-
70s, but confidence in how high temperatures will climb is not as
great due to remnant cloud cover and additional PoPs ahead of a
slow, southward-moving cold front. Areas that are not impacted as
much by rain and cloud cover may top out around 90. PoPs will
continue overnight as lows dip down into the low- to mid-70s.
As the front enters the CWA on Monday, expect rain chances to
continue across the area. Temperatures and heat index values will
be similar to those on Sunday, as the front will not make any
serious headway through the CWA until the evening. As the front
pushes south, expect PoPs to taper off from north to south
through the overnight hours Monday and into Tuesday morning.
Behind this front, northwest flow will usher in pleasant
conditions relative to what we've been experiencing. For Tuesday
and Wednesday, expect highs to be in the mid- to upper-80s with
dew points in the mid-60s. As a short wave begins to enter the
Midwest on Wednesday, PoPs will increase in the western portion
of the CWA late Wednesday night with the chance of rain continuing
through Friday morning. Associated cloud cover and a surface high
just to the north will aid in keeping high temperatures in the
mid- to upper-80s for the end of the work week.
Elmore
&&
.AVIATION... (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1230 PM CDT Fri Jul 13 2018
SPECIFICS FOR KUIN: VFR conditions are expected for the majority
of the TAF period, but isolated to scattered SHRA/TSRA are
possible from 14/00z through 14/12z. After 12z, the coverage may
increase, but there is too much uncertainty to include it in the
last 6 hours of the TAF period at this time. Light winds will back
overnight then veer again after daybreak.
SPECIFICS FOR KCOU: VFR conditions are expected for the majority
of the TAF period. Scattered SHRA/TSRA are possible after 14/12z,
but there is too much uncertainty with the timing to include it in
the TAF at this time. Southwest winds will become light/variable
overnight then veer again after daybreak.
SPECIFICS FOR KSTL, KSUS, KCPS: VFR conditions are expected for
the majority of the TAF period. Although scattered SHRA/TSRA are
possible after 14/12z, the better opportunity for precipitation
appears to be after 14/18z. Southeast winds will veer and become
southwesterly after 14/12z.
Kanofsky
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory from 9 AM to 8 PM CDT Saturday for Franklin MO-
Gasconade MO-Jefferson MO-Lincoln MO-Montgomery MO-Saint
Charles MO-Saint Louis City MO-Saint Louis MO-Sainte
Genevieve MO-Warren MO.
Heat Advisory until 8 PM CDT Saturday for Boone MO-Callaway MO-
Cole MO-Moniteau MO-Osage MO.
Heat Advisory until 7 PM CDT this evening for Audrain MO-Knox MO-
Lewis MO-Marion MO-Monroe MO-Ralls MO-Shelby MO.
IL...Heat Advisory from 9 AM to 8 PM CDT Saturday for Bond IL-Calhoun
IL-Clinton IL-Greene IL-Jersey IL-Macoupin IL-Madison IL-
Monroe IL-Montgomery IL-Randolph IL-Saint Clair IL-
Washington IL.
Heat Advisory until 7 PM CDT this evening for Adams IL.
&&
WFO LSXHazardous Weather Outlook National Weather Service Saint Louis MO 406 PM CDT Fri Jul 13 2018 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-141200- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 406 PM CDT Fri Jul 13 2018 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight A Heat Advisory remains in effect for parts of central and northeastern Missouri through early this evening. Isolated thunderstorms are possible across northern Missouri tonight. Widespread severe weather is not anticipated at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Dangerously hot and humid conditions are expected on Saturday across parts of central and east central Missouri as well as parts of southwestern Illinois. A Heat Advisory is in effect for these areas on Saturday. There is a chance of thunderstorms each day from Saturday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. Kanofsky
Special Weather Statement
National Weather Service St Louis MO
522 PM CDT FRI JUL 13 2018
MOZ018-132245-
Knox MO-
522 PM CDT FRI JUL 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KNOX COUNTY UNTIL
545 PM CDT...
At 522 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rutledge, moving northeast at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Colony.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in St Louis.
&&
LAT...LON 4030 9215 4030 9195 4025 9195 4015 9208
4022 9220 4031 9216
TIME...MOT...LOC 2222Z 211DEG 18KT 4027 9208
TESThe St Louis radar (KLSX), 208 km away, was scanning. The volume nearest the first event began at 23:20 UTC.
2 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds blew down several trees around town.
Thunderstorm winds blew down several trees in town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780864, 780868.